Minnesota, 2019

Damaging Winds and High Wind in Minnesota, September 2, 2019

September 2, 2019 · NWS FGF · 9 events in 7 counties and zones

September 2nd was a cool day across eastern North Dakota and the northwest quarter of Minnesota. Late afternoon temperatures ranged from the upper 50s around the Lake of the Woods region to the lower 70s across portions of southeast North Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

September 2nd was a cool day across eastern North Dakota and the northwest quarter of Minnesota. Late afternoon temperatures ranged from the upper 50s around the Lake of the Woods region to the lower 70s across portions of southeast North Dakota. Thunderstorms fired between Bismarck and Minot by mid afternoon, then tracked east-southeast during the late afternoon into early evening. A bow echo appeared in the radar imagery between Devils Lake and Jamestown by 430 pm CDT, tracked through the Fargo-Moorhead area around 6 pm, then shifted into west central Minnesota after 7 pm. Winds up to 90 mph and large hail were common along the track of the bow echo. After the bow echo had tracked through, a wake low formed behind it, resulting if a few more damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 3:23 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 2, 3:23 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
423 PM CDT Mon Sep 2 2019

.MESOSCALE DISCUSSION...
Issued at 422 PM CDT Mon Sep 2 2019

The threat for severe weather this afternoon into evening remains in
place for portions of eastern North Dakota into northwest and west-
central Minnesota. Main hazards will be damaging wind gusts to 75
mph with a continued but lesser threat for hail to the size of golf
balls and a tornado or two. Timing looks to start near 3 PM in the
Devils Lake Basin ending around Midnight in west-central Minnesota.
Highest threat area remains in southeastern North Dakota into west-
central Minnesota, including the Fargo metro.

A vigorous short wave trough readily apparent on water vapor is
moving through southern Canada with an upper jet max ahead. In the
lower levels, warm air advection resultant of a strong LLJ is
feeding a severe but elevated MCS currently in central North Dakota.
These elevated storms are northeast of a warm front and thin warm
sector ahead of a cold front lingering behind in western North
Dakota.

Strong winds throughout the column are resulting in 50+ kt shear and
MCS storm mode gives confidence in the potential for winds gusting
to 75 mph. This MCS is starting to take on bow-like characteristics
as it matures just upstream of the CWA. However, a limiting factor
on transferring these higher winds to the surface is a large shallow
stable layer noted by 18Z BIS RAOB and visually seen as extensive
stratus within the warm sector ahead of convection. However,
additional warm air and moisture advection may help erode this
stable layer as the afternoon progresses. Still looking for best
chance for highest winds on the southwestern portion of this MCS
closest to the area of higher DCAPE within the warm sector.

While not as likely, hail is still a threat due to the strong EML
noted by very steep mid level lapse rates will aid in a tongue of
MUCAPE values exceeding 2000 J/kg, despite meager surface based
moisture noted by dew points in the low to mid 60s advecting into
western, central, and now southeastern North Dakota. This combined
with very strong wind shear will continue the threat of large hail,
possibly up to 2 inches. Another issue may be wind driven hail.
Again, strongest convection on the southern/western edge of the MCS
and any additional discrete storms hold best chance for large hail.

The reservoir of higher surface moisture content in central South
Dakota is looking more likely to advect into southeastern North
Dakota into west-central Minnesota, at least partially. As the
trough moves east, the passage of the warm frontal boundary will aid
in strong low level shear along with strengthening of the a LLJ
towards this evening. This brings the chance of QLCS tornadoes
within the MCS given strength of low level shear, particularly due
to the observation of mid level  development along the
leading edge of the MCS. Models currently are maintaining a strong
cap in place over southeast ND and west-central MN, but I wouldn't
rule out cap erosion on the western periphery of the MCS.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 353 PM CDT Mon Sep 2 2019

This afternoon-tonight: Showers/storms should continue to overspread
our CWA as negatively titled trough progresses eastward, with main
severe threat tending to be tied to MCS (hugging instability
axis/theta-E gradient). Tendency in guidance is for most activity to
move east through the evening transitioning east of our CWA after
midnight. Window for severe seems to be through the evening
(probably wrapping up by midnight). Widespread moderate to heavy
rain is expected with most lighting activity where more intense
thunderstorm activity tracks (mainly in our southwestern 2/3).

Tuesday-Tuesday night: Cold pool lingering in our eastern CWA
(mainly MN) could support a few showers redeveloping through the day
Tuesday before sunset, with dry conditions generally favored further
west in ND. Unidirectional flow and LLJ behind departing upper trough
should support windy conditions, with clearing/mixing heights
determining how high winds actually get. Could see near advisory
winds depending on mixing. Complications of sky cover on wind and
temps through the day. Due to strong CAA we may see highs struggle
to warm above 60-62 for some areas (dependent on clearing).

.LONG TERM...(Wednesday through Monday)
Issued at 353 PM CDT Mon Sep 2 2019

The extended period will be unsettled with waves crossing the area
every few days...particularly on Thursday and Saturday...in
northwest flow aloft. Otherwise...expect cooler Canadian high
pressure to settle in between the systems as the upper trof shifts
over the area. Thus...overall expecting temperatures to be a bit on
the cool side and increasingly moist as the pattern resembles more
of a typical fall season regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 118 PM CDT Mon Sep 2 2019

LIFR conditions due to low stratus lingering over BJI should begin
to improve during the early afternoon with system approaching from
our west.

Showers and thunderstorms will impact all terminals
during the TAF period, with best chances in ND in the 22-03 period
and 00Z-06Z period in MN. Severe thunderstorms capable of strong
winds in excess of 60 mph, large hail, and the possibility of
tornadoes may develop, but severe impacts at terminals still
uncertain enough I held back on introducing more significant
impacts during this issuance. MVFR or even lower conditions may
occur as a result of moderate to heavy rain in thunderstorms, with
stratus possibly lingering as system transitions east and
southeast of the region late this evening.

While winds would shift to the west-northwest and diminish at the
surface as thunderstorms move east, a period of low level wind
shear is still possible behind thunderstorm activity. Northwest
winds are expected to increase late Tuesday morning with gusts
25-35kt possible (mainly in the Red River Valley).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Sep 2, 12:54 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
154 PM CDT Mon Sep 2 2019

MNZ001>003-015-022>024-027>032-040-NDZ006-007-014-015-024-026>030-
038-039-049-052>054-031900-
West Polk-Norman-Clay-East Polk-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening
across much of the region. Risks will include damaging winds to 75
mph, hail to 2 inches, and the possibility for tornadoes. Isolated
to scattered severe storms may develop this afternoon and early
evening. Then a large thunderstorm complex will push across
eastern North Dakota during the late afternoon to early evening
and into Minnesota by early to mid evening. General storm motion
will be northwest to southeast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>009-013-014-016-017-NDZ008-016-031900-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-Pembina-Eastern Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon trough this
evening with damaging wind gusts to 75 mph and hail to 2 inches being
the main risks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 2, 4:26 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 N PILLSBURY           47.22N 97.80W
09/02/2019  M56 MPH          Barnes             ND   MESONET

            NDAWN STATION REPORTED 56 MPH WIND GUST AT 516 PM

&&

AMOORE
Local storm report, Sep 2, 4:33 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
533 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     7 N LUVERNE             47.35N 97.92W
09/02/2019                   STEELE             ND   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Special weather statement, Sep 2, 4:51 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
551 PM CDT Mon Sep 2 2019

MNZ001>003-NDZ030-039-022315-
Clay MN-West Polk MN-Norman MN-Traill ND-Cass ND-
551 PM CDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...WESTERN
NORMAN...SOUTHERN POLK...NORTHEASTERN CASS AND EASTERN TRAILL
COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Kelso to near Hunter.
Movement was southeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Kelso around 555 PM CDT.
  Grandin and Gardner around 600 PM CDT.
  Caledonia and Hendrum around 610 PM CDT.
  Perley, Halstad and Georgetown around 615 PM CDT.

Other locations impacted by these storms include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4726 9733 4760 9724 4747 9647 4694 9654
TIME...MOT...LOC 2251Z 310DEG 39KT 4755 9717 4732 9710 4718 9714

NC
Local storm report, Sep 2, 5:08 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 W LISBON              46.44N 97.73W
09/02/2019  M59 MPH          Ransom             ND   MESONET

            WIND GUST MEASURED BY NDAWN STATION

&&

WASILEWSKI
Local storm report, Sep 2, 5:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     LISBON                  46.44N 97.68W
09/02/2019                   RANSOM             ND   TRAINED SPOTTER

            REPORTS OF MULTIPLE TREES DOWN WITH SOME UP TO 2 FEET IN
            DIAMETER

&&

WASILEWSKI
Local storm report, Sep 2, 5:16 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 E WEST FARGO          46.87N 96.88W
09/02/2019                   CASS               ND   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
September 2, 5:19 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.860, -96.760

A personal weather station measured a 75 mph wind gust before it broke. The station was near Interstate 94 and 34th street.

Thunderstorm Wind, Clay

When
September 2, 5:20 PM CST
Where
Clay County, Dilworth
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
46.880, -96.700

A few trees were snapped or blown over.

Thunderstorm Wind, Clay

When
September 2, 5:20 PM CST
Where
Clay County, 0.47 mi E of Moorhead Arpt
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -96.670

The wind gust was measured by the Dilworth MNDOT RWIS sensor.

Thunderstorm Wind, Becker

When
September 2, 5:56 PM CST
Where
Becker County, Cormorant
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.730, -96.070

Numerous large branches were blown down between Cormorant Lake and Lake Maude. Shingles were torn off a roof and a boat launch was flipped.

Thunderstorm Wind, Wilkin

When
September 2, 6:20 PM CST
Where
Wilkin County, 2.04 mi WSW of Tenney
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.040, -96.490

The wind gust was measured by a MNDOT RWIS sensor.

Thunderstorm Wind, Otter Tail

When
September 2, 6:29 PM CST
Where
Otter Tail County, 2.03 mi ESE of Phelps
Measured
60 kt (69 mph) estimated gust
Reported by
Mesonet
Coordinates
46.370, -95.780

Numerous large tree branches were blown down between Lake Lida and Otter Tail Lake.

Thunderstorm Wind, Wadena

When
September 2, 6:47 PM CST
Where
Wadena County, 3.45 mi N of Wadena
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.500, -95.130

The wind speeds were estimated.

Thunderstorm Wind, Grant

When
September 2, 6:55 PM CST
Where
Grant County, 4.37 mi WSW of Hoffman
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.800, -95.880

The report was relayed through Spotter Network.

High Wind, Hubbard

When
September 2, 7:56 PM CST
Where
Hubbard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

A wake low formed after the initial bowing thunderstorm had tracked through the Park Rapids area. This produced another damaging wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843827, 843828, 843829, 843832, 843833, 843835, 843836, 843837, 843884.